11.17.2008, I am actually at the doctor's office at this very moment using my wife's laptop computer and the hospital's wireless network. I came in a couple hours ago and did a pulmonary function test, went to the cafeteria to eat lunch - something I often forget to do on chemo days - and then went to my doctor's office to get chemo.
This round is the drug, BCNU, which used to be administered over 72 hours as an inpatient in the hospital, but is now administered for four hours a day over three days. This one is something that usually doesn't cause much discomfort for me and I can drive myself to and from the appointments since there they don't give me any benadryl.
In a couple weeks, the effects will be more significant - I won't feel worse, but my blood counts will drop noticeably. We knew chemo would happen today because the last time I went in for a blood check - two weeks ago - my chemo nurse said that my blood counts were beautiful. I don't know if I had ever heard her use that word to describe my blood counts before.
I will be off of work 11.22.2008 through 11.24.2008 and depending on how I feel, I could be out 11.25.2008 and 11.26.2008, but probably not. The oral chemo drug that always accompanies my intravenous chemo, Temodar, can cause me to feel somewhat nauseous. We'll just have to see.
I was off work Friday of last week as well. That day off wasn't for my medical needs though, I took my wife to get laser eye surgery so she will never need to wear contact lenses or glasses again. It was a great investment. She is loving not having any optical aids.
I have had side effects from the Thalomid (the trade name for thalidomide). My doctor and chemo nurse have reminded me many times to be attentive to signs of peripheral neuropathy. It is tingling and numbness in the hands and feet. I have been having difficulty buttoning up my kids’ clothes and using zippers some times and never associated with the Thalomid. I was browsing a web site that talked about the effects of Thalomid and saw that this was a sign of neuropathy, so I brought it up to my doctor. He wanted to keep an eye on it and for me to let him know if it got worse. It wasn’t too bad of a problem
I then began noticing about a week or two ago that I had numbness in my feet. My right foot was pretty numb from the ball of my foot forward and my left foot was pretty numb just in my toes. I had thought my right foot was asleep sometimes, but then I realized that it was “asleep” all the time and that wasn’t right. I told my doctor about it today and he wanted to take me off the Thalomid immediately. This neuropathy (loss of sensation) would likely only get worse over time and is sometimes irreversible. It is better to stop the process as soon as it is this significant. Hopefully, everything will go back to normal after being off of it for a while.
There is an alternative to Thalomid, it is something called Avastin. Avastin is given every two to three weeks intravenously and takes about half an hour to administer. The big issue is usually insurance coverage. Many insurance providers don’t like to cover Avastin because it is expensive and a newer drug, so it doesn’t have the same established track record of some of the older drugs. It is an angiogenesis inhibitor, which means that it slows/prevents new blood vessels from forming in the tumor like Thalomid, but it has hardly any side effects.
On 11.18.2008, I am here again at my doctor's office, sitting in a leather recliner chair waiting for all the drips to leave this last IV bag. I already did my four hour BCNU session and am now almost done with the Avastin session. The first round of Avastin is given over 90 minutes. The second is over 60 minutes. Every subsequent dose is over 30 minutes. I feel pretty tired and some of it is due to the chemo and some of it is due to a restless night. The Thalomid causes significant fatigue and I was at the maximum dose for brain tumor patients - 1200mg - and now I am not taking it at all. It will take a little time for my body to adapt to not having it.
Oh, the drips just stopped dripping. Maybe I can leave now. I was gone for nine hours yesterday and I have been gone for almost eight so far today. You'll hear more from me tomorrow for my last dose of BCNU.
On 11.19.2008, I did not feel well after I got done with chemo yesterday. I just felt ill all evening and then had difficulty again going to bed. It was another rough night. Once I did get to bed, I woke up two and a half hours later to then go in and out of sleep from then until a little after six in the morning.
I wanted to try to get to the office early because my nurse said I could come as early as I wanted (her schedule is very busy today) and the earlier I come in, the earlier I get to leave. I ended up arriving only a few minutes early due to gridlock traffic on the freeway. It was seriously like traffic in the Bay Area of California. It took a hour and a half to get to the doctor's office.
I will be so happy to be done with this. It has really drained me. No appointments next week because BCNU usually causes delayed effects, so they will check my blood counts the week after Thanksgiving Day. One perk about being in the office on Wednesday is that they have a massage therapist that comes in every Wednesday. I asked my nurse to tell me when she arrives.